Back to Ask the Diabetes Team Ask the Diabetes Team

From Ireland:

My father, in his early 70s, has had diabetes for over 45 years and had a slight stroke two years ago. He now seems to have more hypos than normal and doesn't get the warnings he used to. Are there particular things he should be doing to avoid this?


Elderly people who have long-standing diabetes quite often lose their symptoms for hypoglycemia, a phenomenon called áhypoglycemia unawareness. This may be due to a general phenomenon of aging and the fact that dietary intake tends to lessen as people get older. Low blood sugar values are a risk factor for future strokes. So, it may be advisable to relax strict metabolic control a little bit, targeting for higher blood sugar values (not too high though). Using pre-meal lispro or Regular insulin with NPH or Lente at bedtime only is a safe approach. This advice should help decrease your father's risk and number of hypoglycemic events.


[Editor's comment: It's unclear if your father has átypeá1 or átypeá2  diabetes. It might be worth considering a decrease in his pills or insulin, depending on his current medication plan.

In any case, this is an issue that must be discussed with his physician. If he's unwilling to bring it up himself, then you should take the initiative to do so. WWQ]

Original posting 5 Oct 2000
Posted to Hypoglycemia


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:14
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.